Title

Multifactorial Analysis of Long-Term Follow-up (More Than 5 Years) of Primary Extremity Sarcoma

Publication Type

Journal Article

Publication Date

1999

Abstract

The majority of survival studies in patients with extremity soft tissue sarcoma have focused on early recurrence and mortality. There are few data addressing long-term follow-up and survival. Objective: To analyze survival and recurrence in patients with extremity soft tissue sarcoma who survive for more than 5 years. Methods: Patients who underwent treatment for primary tumors (July 1982 to July 1994) and were followed up for more than 5 years were the subject of study. Disease-specific and disease-free survival were determined actuarially. Significance was evaluated using log-rank testing for univariate analysis and Cox model stepwise regression for multivariate analysis. Results: A total of 495 patients with primary extremity tumors were treated before July 1989 and eligible for 5-year follow-up. Of these, 282 have been followed up for more than 5 years (median follow-up, 84.4 months). Actuarial disease-specific survival of patients who survive for longer than 5 years was 79% ± 7% (±SEM) at 10 years, and of those who were metastasis free at 5 years was 91% ± 4% at 10 years. On univariate analysis, post-5-year disease-specific survival was influenced by positive microscopic margin and initial tumor size of 5 cm or greater. On multivariate analysis, post-5-year disease-specific survival was influenced only by positive margins. Conclusions: Based on these analyses, 21% of patients with primary extremity sarcoma who survive for 5 years will die of disease within 5 years. Even of those who are metastasis free at 5 years, 9% will die of disease within 5 years, In contrast to early mortality, tumor grade has no influence on post-5-year prognosis. Patients with positive microscopic margins are at risk for post-5-year disease-specific mortality and therefore require long-term follow-up and consideration for investigational therapy.

Discipline

Economics

Research Areas

Econometrics

Publication

Archives of Surgery

Volume

134

Issue

2

First Page

190

Last Page

194

ISSN

0004-0010

Identifier

10.1001/archsurg.134.2.190

Publisher

American Medical Association

Additional URL

http://dx.doi.org/10.1001/archsurg.134.2.190

This document is currently not available here.

Share

COinS